Alert archive / Montana / Special Weather Statements in 2021

Special Weather Statement, NWS Great Falls, MT

August 26, 2021Fergus County, Montana

NWS Great Falls, MT issued this special weather statement at Aug 26, 2021, 4:44 PM MDT for Fergus County, Montana. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 26, 2021, 4:44 PM MDT (22:44 UTC)
Expired
Aug 26, 2021, 5:15 PM MDT
In force
31 min
Issued by
NWS Great Falls, MT
Hail
0.50 in
Wind
40

County Fergus County, MT

The radar

The Billings radar (KBLX), 136 km from the middle of the area, began a volume at 22:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 10.7 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2021-08-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 67 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2021-08-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 85 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
67 J/kg
Mixed-layer CIN
-300 J/kg
Mixed-layer LCL
1944 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
85 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

833 
WWUS85 KTFX 262244
SPSTFX

Special Weather Statement
National Weather Service Great Falls MT
444 PM MDT Thu Aug 26 2021
 
MTZ051-262315-
Fergus MT-
444 PM MDT Thu Aug 26 2021

...A strong thunderstorm will impact portions of southeastern Fergus
County through 515 PM MDT...

At 444 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Grass Range, or 23 miles east of Lewistown, moving
northeast at 10 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Grass Range.

This includes the following highways...
 Highway 200 between mile markers 104 and 123.
 Highway 191 between mile markers 38 and 56.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4690 10895 4701 10907 4725 10873 4719 10871
      4718 10874 4710 10874 4710 10862 4708 10860
      4697 10861
TIME...MOT...LOC 2244Z 230DEG 8KT 4697 10896 

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

$$

RCG

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this special weather statement went out at Aug 26, 2:51 PM MDT, 1 hour 53 minutes earlier.

Area forecast discussion, Aug 26, 2:51 PM MDT, 1 hour 53 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
251 PM MDT Thu Aug 26 2021

.SYNOPSIS...

Scattered showers and thunderstorms will dissipate through the
evening hours. Another weather system will produce periods of rain
over the Northern Rockies tonight, then spread through central
Montana on Friday. Afternoon temperatures trend cooler for Friday,
then return to near average through early next week.

&&

.DISCUSSION...

An upper level shortwave trough presently over Southwest Montana
is beginning to initiate convection across portions of Central MT.
The arrival of this disturbance coincides with afternoon peak
heating, producing weak to moderate instability. Scattered showers
and thunderstorms will continue through the evening, a few of
which could produce gusty winds and small hail. The best chance
for stronger storms this afternoon remains over eastern portions
of Fergus county. This round of thunderstorms will dissipate or
move away to the east through this evening.

Temperatures trend cooler tonight with partial clearing. With
lowering heights and increasing clouds again on Friday,
temperatures will drop about 10 degrees below average, into the
upper 60s and lower 70s Friday. The next shortwave trough is a bit
stronger arriving Friday, producing periods of rain over the
Northern Rockies, with rain showers and isolated general
thunderstorms spreading across N-central and Central Montana
through the day on Friday. Precipitation wanes overnight in to
Saturday morning as the weather system moves away to the east. PN

Saturday through Monday...Ridging over the region will provide
generally fair weather through the weekend, along with a warming
trend. A few light showers are possible early Saturday, mainly
north of Highway 2, otherwise dry conditions should prevail.
Afternoon temperatures are likely to be above normal for most
locations on Sunday/Monday.

Tuesday through Thursday...The GFS/EC models continue to differ
in terms of timing/amount of precipitation with the next trof
towards the middle of next week. The GFS is slower with the
approach of the trof, thus warmer with temperatures towards the
middle of next week. Overall the NBM's blend solution looks good
for this period. Brusda

&&

.AVIATION...
1205 PM MDT Thu Aug 26 2021 (26/18Z TAF period)

Showers are approaching the Divide and will continue moving east
into the forecast area this afternoon. The showers/storms today will
be fairly quick moving, so they will not last long at any one point.
Still some brief MVFR conditions will be possible. Some stronger
storms may develop and possibly contain gusty winds/hail and brief
heavy downpours, mostly for areas south and east of a KHLN to KGTF
to KHVR line. Expect partial clearing behind the storms, generally
after 27/03z. Then a Pacific cold front moves through the region and
brings more scattered showers and west to northwesterly breezes on
Friday. -RCG

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  49  70  45  73 /  20  50  20  10
CTB  49  64  45  70 /  10  70  30  10
HLN  53  71  47  75 /  20  60  10   0
BZN  46  70  42  71 /  20  60  20   0
WYS  35  65  32  66 /  10  30  20   0
DLN  44  69  39  70 /  10  30  10   0
HVR  52  73  48  73 /  30  50  20  10
LWT  48  65  44  68 /  70  70  10  10

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
None.
&&

http://www.weather.gov/greatfalls

In the hours before

Special weather statement, Aug 26, 3:57 PM MDT, 47 minutes before
Special Weather Statement
National Weather Service Great Falls MT
357 PM MDT Thu Aug 26 2021

MTZ012-013-050-262230-
Chouteau MT-Cascade MT-Judith Basin MT-
357 PM MDT Thu Aug 26 2021

...A strong thunderstorm will impact portions of northwestern Judith
Basin, southwestern Chouteau and east central Cascade Counties
through 430 PM MDT...

At 356 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles southeast of Belt, or 28 miles west of Stanford, moving
northeast at 15 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Geyser and Raynesford.

This includes the following highways...
 Highway 200 between mile markers 0 and 27.
 Highway 89 between mile markers 53 and 56, and between mile markers
64 and 71.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4713 11082 4728 11097 4760 11069 4723 11024
TIME...MOT...LOC 2156Z 241DEG 13KT 4725 11081

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

RCG
Special weather statement, Aug 26, 4:11 PM MDT, 33 minutes before
Special Weather Statement
National Weather Service Great Falls MT
411 PM MDT Thu Aug 26 2021

MTZ051-262245-
Fergus MT-
411 PM MDT Thu Aug 26 2021

...Strong thunderstorms will impact portions of southeastern Fergus
County through 445 PM MDT...

At 410 PM MDT, Doppler radar was tracking strong thunderstorms over
Grass Range, or 23 miles west of Winnett, moving northeast at 20 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Grass Range and Forestgrove.

This includes the following highways...
 Highway 200 between mile markers 103 and 123.
 Highway 191 between mile markers 35 and 56.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.

&&

LAT...LON 4684 10900 4697 10915 4725 10873 4719 10871
      4718 10874 4710 10874 4710 10862 4708 10860
      4693 10861
TIME...MOT...LOC 2210Z 239DEG 17KT 4700 10884

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

RCG
Special weather statement, Aug 26, 4:20 PM MDT, 24 minutes before
Special Weather Statement
National Weather Service Great Falls MT
420 PM MDT Thu Aug 26 2021

MTZ047-262245-
Blaine MT-
420 PM MDT Thu Aug 26 2021

...A strong thunderstorm will impact portions of west central Blaine
County through 445 PM MDT...

At 420 PM MDT, Doppler radar was tracking a strong thunderstorm 16
miles east of Parker School, or 29 miles southeast of Havre, moving
northeast at 20 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Cleveland and Lloyd.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4804 10942 4818 10953 4847 10917 4814 10891
TIME...MOT...LOC 2220Z 239DEG 16KT 4816 10939

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

RCG
Special weather statement, Aug 26, 4:31 PM MDT, 13 minutes before
Special Weather Statement
National Weather Service Great Falls MT
431 PM MDT Thu Aug 26 2021

MTZ012-013-050-051-262300-
Chouteau MT-Cascade MT-Fergus MT-Judith Basin MT-
431 PM MDT Thu Aug 26 2021

...Strong thunderstorms will impact portions of northwestern Judith
Basin, western Fergus, south central Chouteau and east central
Cascade Counties through 500 PM MDT...

At 430 PM MDT, Doppler radar was tracking strong thunderstorms 9
miles east of Belt, or 28 miles northwest of Stanford, moving
northeast at 20 mph.

HAZARD...Winds up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Geraldine, Geyser, Shonkin, Raynesford and Square Butte.

This includes Highway 200 between mile markers 7 and 19.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4720 11074 4738 11088 4782 11050 4740 11001
TIME...MOT...LOC 2230Z 239DEG 16KT 4736 11073

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

RCG
Special weather statement, Aug 26, 4:33 PM MDT, 11 minutes before
Special Weather Statement
National Weather Service Great Falls MT
433 PM MDT Thu Aug 26 2021

MTZ051-262300-
Fergus MT-
433 PM MDT Thu Aug 26 2021

...Strong thunderstorms will impact portions of central Fergus County
through 500 PM MDT...

At 433 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles west of Roy to 9 miles east of Moore.
Movement was northeast at 5 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Lewistown, Roy, Fergus, Giltedge, Glengarry, Hilger and Heath.

This includes the following highways...
 Highway 200 between mile markers 73 and 98.
 Highway 191 between mile markers 1 and 2, between mile markers 1 and
42, and between mile markers 65 and 70.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4761 10908 4699 10964 4680 10942 4738 10873
TIME...MOT...LOC 2233Z 193DEG 6KT 4733 10915 4693 10951

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

RCG
Special weather statement, Aug 26, 4:44 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Great Falls MT
444 PM MDT Thu Aug 26 2021

MTZ051-262315-
Fergus MT-
444 PM MDT Thu Aug 26 2021

...A strong thunderstorm will impact portions of southeastern Fergus
County through 515 PM MDT...

At 444 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Grass Range, or 23 miles east of Lewistown, moving
northeast at 10 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Grass Range.

This includes the following highways...
 Highway 200 between mile markers 104 and 123.
 Highway 191 between mile markers 38 and 56.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4690 10895 4701 10907 4725 10873 4719 10871
      4718 10874 4710 10874 4710 10862 4708 10860
      4697 10861
TIME...MOT...LOC 2244Z 230DEG 8KT 4697 10896

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

RCG

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 25, 6:27 PM MDTSpecial Weather StatementTFXJefferson48 min
Aug 25, 6:34 PM MDTSpecial Weather StatementTFXMadison26 min
Aug 25, 8:26 PM MDTSpecial Weather StatementTFXMadison34 min
Aug 25, 8:32 PM MDTSpecial Weather StatementTFXMeagher28 min
Aug 26, 1:10 PM MDTSpecial Weather StatementTFXLewis and Clark35 min
Aug 26, 1:46 PM MDTSpecial Weather StatementTFXLewis and Clark29 min
Aug 26, 2:04 PM MDTSpecial Weather StatementTFXCascade26 min
Aug 26, 2:26 PM MDTSpecial Weather StatementTFXFergus34 min
Aug 26, 2:58 PM MDTSpecial Weather StatementTFXFergus47 min
Aug 26, 3:32 PM MDTSpecial Weather StatementTFXJudith Basin28 min
Aug 26, 3:57 PM MDTSpecial Weather StatementTFXJudith Basin33 min
Aug 26, 4:11 PM MDTSpecial Weather StatementTFXFergus34 min
Aug 26, 4:20 PM MDTSpecial Weather StatementTFXBlaine25 min
Aug 26, 4:31 PM MDTSpecial Weather StatementTFXChouteau29 min
Aug 26, 4:33 PM MDTSpecial Weather StatementTFXFergus27 min
Aug 26, 4:58 PM MDTSpecial Weather StatementTFXFergus32 min
Aug 26, 5:10 PM MDTSpecial Weather StatementTFXFergus35 min
Aug 26, 5:16 PM MDTSpecial Weather StatementTFXChouteau29 min
Aug 26, 5:42 PM MDTSpecial Weather StatementTFXFergus33 min

Nearby

Special Weather Statements in Montana, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.